Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Wichita, KS

April 30, 2022Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2022, 12:19 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2022, 12:19 AM CDT (05:19 UTC)
Expired
Apr 30, 2022, 1:00 AM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 10:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KICT 300519
SVRICT
KSC099-125-300600-
/O.NEW.KICT.SV.W.0049.220430T0519Z-220430T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1219 AM CDT Sat Apr 30 2022

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Labette County in southeastern Kansas...
  Montgomery County in southeastern Kansas...

* Until 100 AM CDT.

* At 1218 AM CDT, a severe thunderstorm was located near Havana, or 8
  miles north of Caney, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Caney, Dearing, Mound
  Valley, Tyro, Liberty, Havana, Bolton, Angola, Elk City Lake, Elk
  City State Park, Independence Airport, Coffeyville Airport and Big
  Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9596 3728 9540 3700 9541 3700 9597
TIME...MOT...LOC 0518Z 284DEG 32KT 3713 9589 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR
1 follow-up statement
739 
WWUS53 KICT 300548
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1248 AM CDT Sat Apr 30 2022

KSC099-125-300600-
/O.CON.KICT.SV.W.0049.000000T0000Z-220430T0600Z/
Labette KS-Montgomery KS-
1248 AM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN LABETTE AND SOUTHERN MONTGOMERY COUNTIES...

At 1248 AM CDT, a severe thunderstorm was located near Coffeyville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Dearing, Mound Valley,
Tyro, Liberty, Angola, Independence Airport, Coffeyville Airport and
Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9567 3728 9540 3700 9541 3700 9597
      3705 9597
TIME...MOT...LOC 0548Z 270DEG 32KT 3707 9556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CUELLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:12 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 29, 6:12 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 PM CDT Fri Apr 29 2022

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CDT Fri Apr 29 2022

Convective trends/severe mode the main concern/challenge this
evening. Little change from previous thinking/discussions, as warm
sector continues to destabilize with dry-line (DL) at 19z starting
to mix eastward from GBD to just east of PTT/P28 line. So, expect
the DL focus to be situated just west of the I-135 corridor in
the 21z-00z time frame where 2500-3000 j/kg MLCape should reside
with weakening inhibition. IF DL convection can develop, then very
favorable bulk shear of 45-50 kts normal to the DL, around 100
j/kg 0-3km Cape and increasing low level helicity with backing
near surface flow toward around 00z will support supercells with
potential for significant large hail and tornadoes across south
central Kansas into the Flint Hills through early this evening.
Otherwise, there remains rather high confidence in quasi-linear
strong to severe convection as the cold front merges with the DL
late this evening/tonight as it progresses eastward from the I-
135 corridor across the Flint Hills into southeast Kansas. This
will pose mainly a damaging wind threat with some potential for
marginally large hail early on.

A drier and cooler regime will follow on Saturday as the upper low
deepens over the Upper Midwest. Some diurnally enhanced stratocu
could drift over portions of central and eastern Kansas with gusty
northwest winds diminishing late in the day. Dry weather expected on
Sunday with return southerly flow and mild/near seasonal
temperatures.

Sunday night-Monday: Strong low level moisture transport Sunday
night may result in moderate instability with sufficient cloud
bearing shear for strong storms with potential MCS moving across
southern Kansas. Then on Monday the warm front will bow northward
putting at least portions of southern and eastern Kansas in the
very moist unstable warm sector ahead of another vigorous upper
trof moving into the central Plains. Of course the NAM is more
bullish with the Sunday night-Monday scenario over the GFS.
Nonetheless, another dry-line/cold frontal merger scenario looks
to evolve along/east of I- 135 in the late afternoon/evening with
higher probability of severe wind/squall line, though conditional
chances again for somewhat more isolated storms/supercells across
far southern Kansas or more probable northern Oklahoma at the
moment.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 256 PM CDT Fri Apr 29 2022

A more typical active Spring-time pattern will prevail next week.
Another upper low will be somewhat slower to progress eastward
from the western conus into the Plains Wednesday into Thursday.
The medium range ensemble members show some variance late in the
week, so confidence is lower especially on PoP trends.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Apr 29 2022

Isolated strong/severe convection is possible until mid-evening
along a dry-line. Otherwise, stronger forcing along an eastward
advancing cold front is expected to result in a line of storms
later this evening/overnight from central into eastern Kansas.
While mainly VFR cigs, brief MVFR cigs/vsbys and locally strong
downburst winds are possible in and near convection. Gusty
northwest winds are expected behind the front on Saturday.

KED

&&

.FIRE WEATHER...
Issued at 256 PM CDT Fri Apr 29 2022

Gusty northwest winds on Saturday will result in very high
grassland fire danger from late morning through the afternoon
across portions of central Kansas, mainly west of highway 14.
Otherwise, fire weather concerns are expected to be low to
moderate Sunday into next week with periodic chances for
widespread wetting rains.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  74  46  75 /  60   0   0   0
Hutchinson      51  73  44  74 /  30   0   0  10
Newton          51  72  45  74 /  60   0   0   0
ElDorado        51  73  46  74 /  70   0   0   0
Winfield-KWLD   51  75  46  76 /  60   0   0   0
Russell         48  71  42  74 /  30  10   0  10
Great Bend      49  72  42  74 /  20   0   0  10
Salina          51  72  44  74 /  40  10   0  10
McPherson       50  72  44  73 /  40   0   0  10
Coffeyville     55  75  48  76 /  80  10   0   0
Chanute         54  73  47  75 /  70  10   0   0
Iola            54  72  47  73 /  70  10   0   0
Parsons-KPPF    55  74  47  75 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
FIRE WEATHER...KED
Hazardous weather outlook, Apr 29, 11:30 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1130 PM CDT Fri Apr 29 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1130 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of thunderstorms will move across southeast Kansas tonight
with damaging winds up to 60 mph, and hail up quarter size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high grassland fire danger is expected Saturday from late
morning through the afternoon across portions of central Kansas,
mainly along and west of highway 14.

There is a good chance for thunderstorms Sunday night through
Monday
night. Some of these storms could be strong to severe. Periodic
chances for storms will exist Wednesday into Thursday with some
potential for at least strong to marginally severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Apr 29, 9:49 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             DERBY                   37.55N 97.26W
04/29/2022  E0.70 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&
Special weather statement, Apr 29, 10:49 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1049 PM CDT Fri Apr 29 2022

KSZ071-072-095-096-300430-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
1049 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of Wilson, northwestern
Neosho, Woodson and Allen Counties through 1130 PM CDT...

At 1048 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moran to 5 miles northeast of
Fall River. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chanute, Iola, Fredonia, Humboldt, Yates Center, La Harpe, Gas,
Moran, Altoona, Toronto, Buffalo, Savonburg, Elsmore, Benedict, New
Albany, Earlton, Coyville, Mildred, Bassett and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.

&&

LAT...LON 3774 9509 3739 9596 3788 9596 3804 9532
      3804 9508
TIME...MOT...LOC 0348Z 308DEG 24KT 3799 9515 3769 9598

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CUELLAR
Local storm report, Apr 29, 11:14 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     10 ENE MATFIELD GREEN   38.23N 96.41W
04/29/2022                   CHASE              KS   TRAINED SPOTTER

            DELAYED REPORT. SEMI TRUCK FLIPPED OVER ON
            THE KANSAS TURNPIKE. TIME ESTIMATED FROM
            RADAR.

&&

ADK
Local storm report, Apr 29, 11:20 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             WELLINGTON              37.27N 97.40W
04/29/2022  E0.88 INCH       SUMNER             KS   EMERGENCY MNGR

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 29, 11:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             3 NW HAYSVILLE          37.61N 97.41W
04/29/2022  E1.50 INCH       SEDGWICK           KS   PUBLIC

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 29, 11:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1129 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             2 NNE DERBY             37.58N 97.24W
04/29/2022  E1.00 INCH       SEDGWICK           KS   PUBLIC

            DELAYED REPORT.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:00 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick14 min
Apr 29, 7:16 PM CDTSpecial Weather StatementICTChase59 min
Apr 29, 7:21 PM CDTSpecial Weather StatementICTSedgwick54 min
Apr 29, 7:23 PM CDTSevere Thunderstorm WarningICTChase, Marion31 min
Apr 29, 7:29 PM CDTSevere Thunderstorm WarningICTButler, Marion16 min
Apr 29, 7:32 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick43 min
Apr 29, 8:00 PM CDTTornado WarningICTMarion45 min
Apr 29, 8:04 PM CDTDust Storm WarningICTBarton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more56 min
Apr 29, 8:07 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick53 min
Apr 29, 8:10 PM CDTTornado WarningICTButler, Sedgwick50 min
Apr 29, 8:16 PM CDTTornado Warning Tornado observedICTHarvey, Marion29 min
Apr 29, 8:21 PM CDTSevere Thunderstorm WarningICTChase18 min
Apr 29, 8:28 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
Apr 29, 8:32 PM CDTSevere Thunderstorm WarningICTChase, Marion43 min
Apr 29, 8:33 PM CDTTornado WarningICTGreenwood42 min
Apr 29, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion39 min
Apr 29, 8:44 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick46 min
Apr 29, 8:51 PM CDTTornado Warning Tornado observedICTButler54 min
Apr 29, 8:53 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion52 min
Apr 29, 9:11 PM CDTTornado WarningICTButler, Greenwood49 min
Apr 29, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick30 min
Apr 29, 9:30 PM CDTTornado Warning Tornado observedConsiderable damage threatICTButler, Greenwood24 min
Apr 29, 9:36 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick54 min
Apr 29, 9:54 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
Apr 29, 10:02 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner28 min
Apr 29, 10:16 PM CDTSevere Thunderstorm WarningICTCowley, Sumner59 min
Apr 29, 10:25 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood, Sumner65 min
Apr 29, 10:34 PM CDTSevere Thunderstorm WarningICTAllen, Woodson26 min
Apr 29, 10:49 PM CDTSpecial Weather StatementICTAllen, Wilson, Woodson41 min
Apr 29, 11:03 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Sumner57 min
Apr 29, 11:39 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson66 min
Apr 30, 12:53 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery82 min
Apr 30, 2:42 AM CDTWind AdvisoryICTBarton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.